Illinois, 2011

Hail and Damaging Winds in Illinois, August 2, 2011

August 2, 2011 · NWS LOT · 24 events in 9 counties and zones

A line of severe thunderstorms moved across northern Illinois during the evening of August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$376,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northern Illinois during the evening of August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 4:05 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 2, 4:05 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 PM CDT TUE AUG 2 2011

.MESOSCALE DISCUSSION...
450 PM CDT

CONTINUE TO CLOSELY MONITOR CONDITIONS FOR THE POTENTIAL FOR
EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT DURING THE NEXT COUPLE
OF HOURS.

VISIBLE SATELLITE IMAGERY AND TAMDAR SOUNDINGS CONFIRM WHAT SPC
MESOANALYSIS GRAPHICS SHOW...WHICH IS PRESENCE OF A FAIRLY STRONG
CAP. SHORTWAVE TROUGH IS MOVING THROUGH WISCONSIN WITH TAIL END OF
FORCING FROM THIS SHORTWAVE LIKELY RESULTING IN INCREASING LARGE
SCALE ASCENT...WHICH IS RESULTING IN STILL RELATIVELY WEAK
ELEVATED CONVECTION FROM WISCONSIN SOUTHWEST INTO IOWA. HAVE SEEN
SOME TENDENCY FOR THIS ELEVATED CONVECTION TO ATTEMPT TO DEEPEN
AND INTENSIFY...SO MAY NOT BE ALL THAT LONG BEFORE SURFACE BASED
STORMS DEVELOP. LARGE SCALE ASCENT FROM THIS SHORTWAVE IS SLOWLY
WEAKENING THE CAP OVER THE WARM SECTOR...AS EVIDENCED BY
ACARS/TAMDAR SOUNDINGS OUT OF ORD WHICH SHOW NEARLY 2C COOLING
CENTERED AROUND THE 875MB LAYER BETWEEN 1915Z AND 2046Z. THIS
CONTINUED ASCENT SHOULD WEAKEN THE CAP AND EVENTUALLY ALLOW FOR
SURFACE BASED CONVECTION TO DEVELOP...PROBABLY WITHIN AN HOUR OR
TWO.

GIVEN THE VERY STRONG TO EXTREME INSTABILITY IN PLACE ALONG/AHEAD
OF THE BOUNDARY...ONCE SURFACE BASED CONVECTION DOES DEVELOP WOULD
ANTICIPATE IT RAPIDLY BECOMING SEVERE. GIVEN THE
INSTABILITY...SUFFICIENT DEEP LAYER WIND SHEAR IS IN PLACE TO
SUPPORT STORM SCALE ORGANIZATION. COULD INITIALLY SEE SOME SLOPPY
SUPERCELLULAR-ISH STRUCTURES POSING A THREAT OF LARGE HAIL BEFORE
CONVECTION INCREASES IN COVERAGE AND MORPHS INTO A QLCS WITH
DAMAGING WIND THREAT. SEASONABLY STRONG WEST-NORTHWEST FLOW AND
MODERATELY STEEP LAPSE RATES/DRIER AIR ALOFT WOULD SUGGEST AT
LEAST SOME POTENTIAL FOR STORMS TO EVOLVE INTO BOW AND POSE A
HIGHER END DAMAGING WIND THREAT THIS EVENING.

IZZI

&&

.DISCUSSION...
251 PM CDT

FORECAST CONCERNS TODAY INCLUDE AFTERNOON TEMPERATURES AND HEAT
INDICES...AS WELL AS CHANCE FOR SEVERE WEATHER THIS EVENING. HEAT
INDICES THIS AFTERNOON ALREADY 105-110 ACROSS THE FAR WESTERN
CWA...MAINLY WEST OF INTERSTATE 39...AND AREAS SOUTH OF INTERSTATE
80. LINGERING CIRRUS THIS MORNING HELPED KEEP TEMPERATURES DOWN
SOMEWHAT...ESPECIALLY ACROSS THE CHICAGO METRO AREA. WILL LEAVE HEAT
HEADLINES INTACT...THOUGH SOME AREAS MAY FALL JUST BELOW
CRITERIA...MAINLY ACROSS NORTHERN CHICAGO METRO AREA.

THIS AFTERNOON...A COLD FRONT IS SAGGING SOUTH ACROSS CENTRAL
WISCONSIN WITH OUTFLOW BOUNDARIES EVIDENT ON RADAR IMAGERY OUT AHEAD
OF THE COLD FRONT. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
PORTIONS OF SOUTHEASTERN WISCONSIN ALONG PRE-FRONTAL TROUGH...HOWEVER
SUFFICIENT CIN IS EXPECTED TO KEEP THIS ACTIVITY OUT OF OUR
AREA...AND WILL LIKELY SEE IT WEAKEN THROUGH THE MID AFTERNOON AS
850MB THERMAL TROUGH PUSHES OVERHEAD...FURTHER STRENGTHENING THE
CAP. THIS CAP DOESNT REALLY DISSIPATE UNTIL ALONG AND JUST AHEAD OF
THE COLD FRONT AS TEMPERATURES BEGIN TO TAIL OFF BEHIND THE THERMAL
RIDGE. EXPECT THE FRONT WILL BE ALONG STATELINE ACROSS NORTH CENTRAL
ILLINOIS AROUND 00-01Z...ACROSS CHICAGO METRO AREA 03Z...AND INTO
NORTHWEST INDIANA 06Z...AND AGAIN TS OUT AHEAD OF THE FRONT. SOME
MODEL DISCREPANCIES TO DEAL WITH THIS EVENING...ECMWF ACTUALLY KEEPS
MOST OF THE AREA DRY OVERNIGHT...AND MAY BE KEYING OFF FACT THAT
BETTER DYNAMICS ARE FARTHER NORTH. STILL ECMWF DOES SEEM TO UNDERDO
MAGNITUDE OF 500MB SHORTWAVE ACROSS WEST CENTRAL WISCONSIN WHEN
COMPARING TO 500MB VWP WINDS. THAT SAID...THE FORCING IS EXPECTED TO
BE WEAKER FARTHER SOUTHWEST ALONG THE BOUNDARY...SO THERE IS SOME
QUESTION AS TO THE COVERAGE THIS EVENING TO AREAS WEST.

VEERING WINDS AHEAD OF THE FRONT WILL TREND TOWARD MORE
UNIDIRECTIONAL HODOGRAPHS AND DRY LOW TO MID LEVELS SUPPORT HIGH
DCAPE VALUES OF 1500-2000 J/KG EARLY THIS EVENING ALL LENDING TO A
SEVERE WIND THREAT WITH THUNDERSTORMS THIS EVENING. ABOVE 650MB
HOWEVER...LAPSE RATES ARE NOT OVERLY IMPRESSIVE...AND WITH WARM
AIRMASS IN PLACE AHEAD OF THE FRONT...THINK THAT HAIL THREAT WILL BE
MINIMAL. AS FAR AS FLASH FLOOD THREAT THIS EVENING...PWAT VALUES OF
2 TO 3 INCHES DO INDICATE THE POTENTIAL FOR HEAVY RAIN...BUT EXPECT
FRONT TO BE MOVING AT DECENT CLIP ACROSS THE FORECAST AREA...WHICH
WILL HELP MITIGATE THE THREAT. STILL...WILL HAVE TO MONITOR FOR
LOCALIZED ISSUES THAT MAY CROP UP OVERNIGHT.

TONIGHT THROUGH THURSDAY...HIGH PRESSURE BUILDS IN BEHIND THE
FRONTAL BOUNDARY AND SHOULD PROVIDE A COUPLE OF QUIET DAYS WEATHER
WISE. NORTH TO NORTHEASTERLY FLOW WILL PROVIDE RELIEF FROM THE
HEAT...ESPECIALLY ALONG THE LAKE SHORE WHERE AREAS MAY STRUGGLE INTO
THE LOW 80S...WITH MID 80S FARTHER INLAND. THE RIDGE AXIS BEGINS TO
SLIDE EAST OF THE AREA LATE ON THURSDAY WITH SOUTHEASTERLY WINDS
ONCE AGAIN TAKING HOLD ACROSS THE AREA AS A WARM FRONT DEVELOPS
ACROSS THE PLAINS STATES.

FRIDAY THROUGH THE WEEKEND...CHANCES FOR PRECIP BEGIN TO INCREASE
EARLY FRIDAY AS A WARM FRONT BEGINS TO LIFT ACROSS THE UPPER
MISSISSIPPI VALLEY. SIGNIFICANT TIMING DIFFERENCES BEGIN TO CROP UP
DURING THIS TIME PERIOD. OPTED TO PULL BACK POPS SOMEWHAT FOR EARLY
FRIDAY AS GFS/NAM/GEM NOW KEEP US DRY...WITH THE ECMWF BEING THE
HOLDOUT.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* TSRA AFFECTING THE AREA FROM 00 UTC THROUGH ABOUT 03 UTC.
* POTENTIAL FOR DAMAGING WIND GUSTS AS THE LINE OF THUNDERSTORMS
  MOVES ACROSS THE AREA.
* FRONTAL PASSAGE AFT 06Z WILL BRING A WIND SHIFT TO THE NORTH
  THEN WINDS TURN NORTHEAST AROUND DAYBREAK WED.

BEACHLER/KJB

//DISCUSSION...UPDATED 18Z...

VISIBLE IMAGERY CONTINUES TO INDICATE MINIMAL CLOUD COVER ACROSS
NORTHERN ILLINOIS EXCEPT THE THINNING CIRRUS SHIELD THAT PUSHED
OVERHEAD FROM EARLIER THIS MORNING. THICKER CLOUDS WERE NOTED
ACROSS WISCONSIN STRETCHING WEST THROUGH NORTHEAST IOWA. THE
ENVIRONMENT OVER NORTHERN IL AND NORTHWEST IN CONTINUES TO REMAIN
STABLE...WITH MUCH WARMER AIR NOTED ALOFT. THIS HAS ACTED TO
PREVENT THUNDERSTORMS FROM DEVELOPING EARLIER TODAY AND HAS KEPT
TO A MINIMUM CLOUDS. COLD FRONT CONTINUES TO SLIDE EAST/SOUTHEAST
ACROSS IOWA STRETCHING NORTH INTO WEST CENTRAL WISCONSIN. GUIDANCE
HAS CONTINUED TO INDICATE THAT FROPA WILL NOT OCCUR UNTIL CLOSER
TO 07Z. THEN AFT FROPA MVFR CIGS WILL BE POSSIBLE.

NOW TO FOCUS MORE ON TSRA AND TIMING. THE ENVIRONMENT SHOULD
REMAIN STABLE UNTIL CLOSER TO 00Z ACROSS NORTHERN IL/NORTHWEST
IN...HOWEVER A CLOSE MONITOR ON BUILDING CUMULUS FIELD ACROSS
NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA IS NEEDED. THIS AREA OF
CLOUD COVER WILL CONTINUE TO SLIDE EAST. GUIDANCE HAS INDICATED
THAT THE BEST TIMING FOR CONVECTION WILL OCCUR ARND 01Z THEN
COVERAGE WILL EXPAND THROUGH 07Z WHEN FROPA. WINDS WILL CONTINUE
TO BE GUSTY FROM THE SOUTHWEST PRIOR TO CONVECTION DEVELOPMENT.
STRONG WINDS WILL BE THE MAIN THREAT WITH ANY STRONG
THUNDERSTORMS...AND A SLIGHT CHANCE THAT SOME TSRA COULD REACH
SEVERE LIMITS. THE MAIN HAZARD WOULD BE DAMAGING WINDS WITH THE
TIMING BETWEEN 03-07Z. THIS TIME MAY NEED TO BE ADJUSTED UP
DEPENDING ON CONVECTION UPSTREAM IN IA.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE ON TIMING OF TSRA AND COVERAGE.
* MEDIUM-HIGH CONFIDENCE ON WIND DIR/SPEED THIS EVENING.
* HIGH CONFIDENCE ON FRONTAL PASSAGE AND WIND SHIFT.

BEACHLER/KJB

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...VFR.
THURSDAY...VFR. CHANCE OF TSRA THURSDAY NIGHT.
FRIDAY...CHANCE OF TSRA UNTIL EVENING...THEN VFR.
SATURDAY...VFR. SLIGHT CHANCE OF TSRA SATURDAY NIGHT.
SUNDAY...SLIGHT CHANCE OF TSRA.
MONDAY...SLIGHT CHANCE OF TSRA. CMS

&&

.MARINE...
250 PM CDT

AS A WEAK RIDGE OF HIGH PRESSURE WILL CONTINUE TO SLIDE TO THE
EAST AS A TROUGH OF LOW PRESSURE AND AN ASSOCIATED COLD FRONT
SWEEPS ACROSS THE LAKE TONIGHT. AS THIS OCCURS...SOUTHWESTERLY
WINDS AHEAD OF THE FRONT WILL STRENGTHEN TO ARND 20-25KT.
FOLLOWING THE PASSAGE OF THE COLD FRONT...COOLER AIR WILL SPREAD
OVER THE LAKE AS THE PRESSURE GRADIENT TIGHTENS. A BRIEF PERIOD
OF STRONGER WINDS...TO ARND 30KT WILL SET UP WEDNESDAY NIGHT.
ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST
ALLOWING WINDS AND WAVES TO SUBSIDE LATE WEDNESDAY NIGHT AND INTO
EARLY THURSDAY.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 8 PM TUESDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     TUESDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM WEDNESDAY.

&&
Hazardous weather outlook, Aug 2, 2:36 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT TUE AUG 2 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CDT TUE AUG 2 2011 /436 PM EDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   HEAT INDEX VALUES FROM 100 TO 109
   THUNDERSTORMS...A FEW MAY PRODUCE
    DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
    LARGE HAIL.
    AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

HEAT INDEX VALUES ARE IN THE 100 TO 109 RANGE THIS AFTERNOON AND
WILL CONTINUE THROUGH THE MID EVENING BEFORE WE BEGIN TO SEE
VALUES DECREASE AS WE LOSE SUNLIGHT.

THUNDERSTORM CHANCES WILL INCREASE FROM NORTH TO SOUTH ACROSS THE
ENTIRE OUTLOOK AREA EARLY THIS EVENING.

  DISCUSSION:

A COLD FRONT SPANNING EAST CENTRAL WISCONSIN SOUTHWEST INTO IOWA
WILL CONTINUE TO PUSH SOUTHEAST THROUGH THE EVENING WITH
THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF THE FRONT. THE
PRIMARY THREAT THIS EVENING WILL BE DAMAGING STRAIGHT LINE WINDS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO LINEAR SEGMENTS OR BOWS
THIS EVENING...HOWEVER ISOLATED SUPERCELLS EARLY IN THE EVOLUTION
THIS EVENING MAY BRING A LARGE HAIL THREAT INITIALLY. ALSO
ISOLATED TORNADOES CANNOT BE RULED OUT WHERE BOWING SEGMENTS
INTERACT WITH REMNANT OUTFLOW BOUNDARIES ACROSS THE AREA. THE
STORMS WILL BE EFFICIENT RAINFALL PRODUCERS SO A QUICK INCH OR SO
OF RAIN WILL CERTAINLY BE POSSIBLE BUT STORMS ARE EXPECTED TO BE
MOVING ALONG QUICKLY. THIS WILL KEEP THE THREAT OF FLASH FLOODING
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY...THEN AGAIN SATURDAY NIGHT THROUGH MONDAY.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA AND
ILLINOIS SHORES OF LAKE MICHIGAN WEDNESDAY...AND ALONG THE INDIANA
SHORES WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-032045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY LATE THIS EVENING. THESE STORMS MAY
PRODUCE LOCALLY HIGHER WAVES AND WIND GUSTS IN EXCESS OF 35 KT.

WINDS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH LATE
FRIDAY AFTERNOON...AND AGAIN SATURDAY NIGHT THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS LAKE MICHIGAN THROUGH THIS
EVENING. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HIGHER WAVES AND
WIND GUSTS IN EXCESS OF 35 KT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY...THEN AGAIN SATURDAY NIGHT THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
August 2, 4:59 PM CST
Where
McHenry County, Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -88.300

A tree was blown down.

Thunderstorm Wind, Lake

When
August 2, 5:26 PM CST
Where
Lake County, Winthrop Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.480, -87.820

Numerous branches were blown down and were blocking a roadway.

Thunderstorm Wind, Lake

When
August 2, 5:26 PM CST
Where
Lake County, Zion
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -87.830

Trees, branches, and power lines were blown down blocking a roadway.

Thunderstorm Wind, De Kalb

When
August 2, 7:44 PM CST
Where
De Kalb County, Fairdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.100, -88.930

A tree was blown down as well as power lines around Fairdale.

Thunderstorm Wind, De Kalb

When
August 2, 8:00 PM CST
Where
De Kalb County, 1 mi N of De Kalb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.944, -88.750

Winds were estimated to 60 mph, and caused a small tree to snap in half.

Thunderstorm Wind, De Kalb

When
August 2, 8:05 PM CST
Where
De Kalb County, 1.42 mi SSW of Cortland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.901, -88.689

Winds were estimated to 60 mph near Somonauk Road and Interstate 88.

Thunderstorm Wind, De Kalb

When
August 2, 8:05 PM CST
Where
De Kalb County, 1.42 mi SSW of Cortland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.901, -88.689

Winds were estimated to 60 mph near Somonauk Road and Interstate 88.

Thunderstorm Wind, Cook

When
August 2, 8:17 PM CST
Where
Cook County, Streamwood
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.030, -88.170

Severe winds damaged the roof of a plumbing company causing a gas leak and scattering roofing material and bricks around the area.

Thunderstorm Wind, Cook

When
August 2, 8:18 PM CST
Where
Cook County, 1.37 mi W of Schaumburg
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.029, -88.107

Thunderstorm Wind, Cook

When
August 2, 8:18 PM CST
Where
Cook County, Inverness
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -88.080

Winds were estimated to 65 mph.

Thunderstorm Wind, Kane

When
August 2, 8:22 PM CST
Where
Kane County, 2.15 mi NW of Batavia
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.871, -88.351

Thunderstorm Wind, Kane

When
August 2, 8:34 PM CST
Where
Kane County, 1.93 mi NW of Sugar Grove
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.771, -88.475

Thunderstorm Wind, Du Page

When
August 2, 8:38 PM CST
Where
Du Page County, Wheaton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -88.120

Winds were estimated to 60 mph.

Thunderstorm Wind, Du Page

When
August 2, 8:48 PM CST
Where
Du Page County, 0.76 mi NNE of Elmhurst to 0.87 mi NE of Elmhurst
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -87.945

Winds were estimated to 65 mph and blew down trees on portions of York Street and Prospect Avenue.

Thunderstorm Wind, Cook

When
August 2, 8:50 PM CST
Where
Cook County, North Riverside
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.830, -87.820

Winds measured to 65 mph caused a 6-inch diameter tree limb to fall on a car.

Thunderstorm Wind, Cook

When
August 2, 8:54 PM CST
Where
Cook County, Chicago Ridge
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.700, -87.780

Thunderstorm Wind, Grundy

When
August 2, 9:01 PM CST to 9:02 PM CST
Where
Grundy County, 2 mi W of Coal City to Coal City
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.280, -88.319

Winds measured to 64 mph caused a tree to fall onto a house, and another to fall onto the roadway, blocking portions of Kankakee Street. A transformer was also blown down. A large tree limb fell on Division Street and just missed hitting a vehicle.

Thunderstorm Wind, Cook

When
August 2, 9:02 PM CST
Where
Cook County, Hometown
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -87.730

Winds were estimated to 70 mph.

Lightning, Du Page

When
August 2, 9:10 PM CST
Where
Du Page County, 3.78 mi S of Four Lakes
Property damage
$150,000
Reported by
Newspaper
Coordinates
41.725, -88.106

Lightning struck a house on Augustana Drive causing a fire in the attic and roof. The house was left unihabitable until repairs could be made.

Thunderstorm Wind, Grundy

When
August 2, 9:25 PM CST
Where
Grundy County, 0.1 mi E of Minooka
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.450, -88.268

Thunderstorm Wind, Will

When
August 2, 10:10 PM CST
Where
Will County, 0.52 mi SW of Braidwood
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.264, -88.227

Numerous trees and tree limbs were blown down, including some that fell onto vehicles. Power lines were also blown down along Division Street and Main Street.

Thunderstorm Wind, Kankakee

When
August 2, 10:34 PM CST to 10:36 PM CST
Where
Kankakee County, Bourbonnais
Measured
56 kt (64 mph) estimated gust
Reported by
Airplane Pilot
Coordinates
41.150, -87.880

Two separate reports estimated winds between 60 and 65 mph.

Hail, Kankakee

When
August 2, 10:36 PM CST to 10:37 PM CST
Where
Kankakee County, Bourbonnais
Measured
1 in hail
Reported by
Airplane Pilot
Coordinates
41.150, -87.880

Lightning, Will

When
August 2, 10:43 PM CST
Where
Will County, 1.46 mi E of New Lenox Howell Arp
Property damage
$200,000
Reported by
Newspaper
Coordinates
41.480, -87.892

A lightning strike destroyed the roof and chimney of a two story home on the 22500 block of Home Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339741, 339742, 339743, 339749, 339750, 339751, 339752, 339753, 339755, 339756, 339757, 339758, 339759, 339763, 339766, 339765, 339767, 339769, 339771, 339772, 339781, 339802, 339801, 339803.